Utah, 2005

Lightning Strike in Utah, May 5, 2005

May 5, 2005 · NWS GJT · 1 event in 1 county or zone

Lightning struck a power substation and knocked out power to the community of Ballard. Some electronics, such as computers, were damaged.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Lightning struck a power substation and knocked out power to the community of Ballard. Some electronics, such as computers, were damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 5, 1:55 PM MST, 5 hours 25 minutes earlier.

Area forecast discussion, May 5, 1:55 PM MST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
255 PM MDT THU MAY 5 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...
BACK EDGE OF SUBTROPICAL CIRROSTRATUS ON A LINE FROM PRICE UTAH TO
PAGOSA SPRINGS.  CLOUD COVER HAS INHIBITED SURFACE WARMING AND
CONVECTION.  BUT WHERE CLEARING HAS OCCURRED AS OF 2030Z...CONVECTION
HAS STARTED TO FIRE (EXTREME SW COLORADO).  A SHORT WAVE TROUGH AXIS
ROTATING...AROUND THE CALIFORNIA CLOSED LOW...MOVES SOUTH TO NORTH
OVER OUR FORECAST AREA FROM LATE THIS AFTERNOON THROUGH LATE
TONIGHT.  WITH DIVERGENCE ALOFT AND INCREASING INSTABILITY...EXPECT
SCATTERED CONVECTION TO DEVELOP ACROSS THE SRN ZONES AND SPREAD
NORTHWARD.  BY THE TIME THE TROUGH AXIS REACHES THE NRN ZONES...THE
BOUNDARY LAYER WILL HAVE STABILIZED AND THE EARLY EVENINGS CONVECTIVE
STORMS WILL BE WEAKENING.  THEREFORE...THE BEST SHOWER AND THUNDER
THREAT REMAINS OVER THE SRN ZONES WITH A LESSER THREAT FARTHER
NORTH.

RELATIVELY STRONG CLOSED LOW CIRCULATION SHIFTS INLAND LATE TONIGHT
AND PROGGED TO BE POSITIONED OVER SWRN UTAH ON FRIDAY AFTERNOON.
DESPITE THE STRENGTHENING GRADIENT WINDS AND DIVERGENCE ALOFT...THE
FORECAST AREA WILL BE BENEATH THE DRY SLOT.  MID LEVEL COLD ADVECTION
WILL STEEPEN LAPSE RATE FOR AFTERNOON CONVECTION...BUT STORMS WILL BE
HIGH BASED.  THE PRIMARY THREAT ASIDE FROM LIGHTNING WILL BE STRONG
GUSTY WINDS.  STRONG WINDS ALOFT WILL MIX TO THE SURFACE DURING THE
AFTERNOON HOURS.  POSSIBLE THAT LATER SHIFTS MAY NEED TO CONSIDER A
WIND ADVISORY FOR THIS...BUT FOR NOW WE WILL KEEP WIND GUSTS BELOW
THE CRITERIA.  THE STRONGEST WINDS WILL PROBABLY COINCIDE WITH THE
COLD FRONT PASSAGE...EXPECTED TO REACH WRN COLORADO BY LATE
AFTERNOON.

SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE FRIDAY NIGHT THROUGH
SATURDAY AS CLOSED LOW MOVES TOWARD THE NRN PLAINS.  PRESSURE
GRADIENTS SLACKEN CONSIDERABLY AS THE JET ALOFT SHIFTS EAST.  GIVEN
THE LACK OF MOISTURE AND LESS DYNAMICS...CONVECTION WILL BE LESS
ORGANIZED AND MAINLY TERRAIN DRIVEN BY SATURDAY AFTERNOON.  THE BEST
SHOWER AND THUNDER THREAT WILL SHIFT TO THE NRN ZONES AS THE FLOW
ALOFT BECOMES NORTHWESTERLY BEHIND THE TROUGH AXIS.  SEVERAL DEGREES
OF COOLING EXPECTED WITH COOL TROUGH OVER THE STATE.

.LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...SOME DISCREPANCIES
SEEN BETWEEN MDLS TODAY WITH NEXT WEEKS EVOLVING STORM. GFS FURTHER
N THAN PREVIOUS RUN BUT THEN CONVERGES BACK TO ORIGINAL SOLUTION BY
TUESDAY AFTERNOON. EC IS MUCH SLOWER ESPECIALLY AS SYSTEM PASSES OVER
COLORADO AND IS FURTHER SOUTH. DUE TO LACK OF UPSTREAM KICKER TEND
TO BELIEVE EC SOLUTION SO WILL TRY A BLEND FOR NOW.

THE TROF LINE PASSES WITH LINGERING DEEP INSTABILITY AS A RESULT
OF COLD AIR ADVECTION WITH H5 -20C COLD POOL OVERHEAD SATURDAY NIGHT.
SHOWERS WILL LINGER OVER THE NRN AND CNTRL MTNS SUNDAY NEAR THE
CONTINENTAL DIVIDE. OTHERWISE THE ATMS WILL STABILIZE AS A SHORT WAVE
RIDGE PASSES OVER THE REGION. BY SUNDAY NIGHT MASSIVE CLOSED LOW
STARTS TO MOVE ASHORE NEAR NRN CALIFORNIA. THIS SHOULD PUT US IN
THE DRY SLOT WITH SWRLY FLOW INHIBITING PCPN. ON MONDAY THE NOSE OF
UPPER JET WILL WORK INTO THE 4 CORNERS AND BEGIN TO DESTABILIZE THE
ATMS WITH SCATTERED SHWRS AND TSTMS DEVELOPING BY MID-DAY.

FOR THE REMAINDER OF THE EXTENDED PERIOD COOL UNSETTLED WEATHER WILL
CONTINUE AS THE UPPER CLOSED LOW MOVES SLOWLY TOWARD THE NORTHEAST.
SOME IMPROVEMENT AND WARMING SHOULD BEGIN TO OCCUR BY LATE
THURSDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

PF/MC
Hazardous weather outlook, May 5, 4:45 AM MST, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT THU MAY 5 2005

COZ001>014-017>023-UTZ022>025-027>029-061300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT THU MAY 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
THROUGH THIS EVENING ACROSS EASTERN UTAH AND WESTERN COLORADO.
GUSTY WINDS TO 40 MPH...HEAVY RAIN OR SNOW AND SMALL HAIL WILL
ACCOMPANY MOST THUNDERSTORMS.

WATER LEVELS IN THE RIVERS AND STREAMS OF SOUTHWEST COLORADO AND
SOUTHEAST UTAH WILL REMAIN AT HIGH LEVELS IN RESPONSE TO THE
ADDITIONAL PRECIPITATION AND RECENT SNOW MELT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD AS
A SERIES OF PACIFIC STORMS AFFECT THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT RISES IN WATER
LEVELS...AS WELL AS RAINFALL OR SNOWFALL AMOUNTS.

NL

The radar

The Grand Junction radar (KGJX), 163 km away, was scanning. The volume nearest the first event began at 02:21 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Uintah

When
May 5, 7:20 PM MST
Where
Uintah County, Ballard
Property damage
$3,000
Reported by
BROADCAST MEDIA
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451793.